# SDR 2016FA0000419

- Difficulty date: August 19, 2016
- Submitted: September 11, 2016
- Operation: General aviation
- Aircraft: N128BR
- Make and model: Cessna 414A
- Aircraft serial: 414A0231
- Aircraft time: 7,013 hours
- Engine: Cont TSIO520NB
- Propeller: Hartzl PHCC3YF2
- System (JASC): 3230 · Landing Gear Retraction/Extension System
- Part: Control Valve
- Part number: 99102251
- Part serial: 598
- Condition: Shorted
- Location: Mlg
- Part time: 7,013 hours
- Stage of operation: AP
- How discovered: O
- Nature of condition: J
- Precautionary procedure: L

## Discrepancy

WHEN ATTEMPTING NORMAL HYDRAULIC EXTENSION OF LANDING GEAR WITH THE SWITCH, HEARD A RAPID BANGING FROM NOSE GEAR.  RED GEAR UNLOCKED LIGHT FLICKERED.  LANDING GEAR WOULD NOT UNLOCK FROM RETRACTED POSITION.  HYD PRESSURE ANNUNCIATOR DID NOT ILLUMINATE.  RETURNED GEAR SWITCH TO UP.  ALL LIGHTS NORMAL.  BANGING CEASED.  SECOND ATTEMPT WITH THE SAME RESULT.  DISCOVERED HYD CIRCUIT BREAKER TRIPPED. THIS IS THE SAME CIRCUIT BREAKER ON THE LEFT PANEL THAT HAS TO BE PULLED BEFORE EXTENDING THE GEAR WITH THE EMERGENCY NITROGEN BLOW DOWN BOTTLE.  TRIED TO RESET THE CIRCUIT BREAKER.  CIRCUIT BREAKER TRIPPED AGAIN WITHIN TWO SECONDS.  WAITED FOR THE CIRCUIT BREAKER TO COOL.  RESET THE CIRCUIT BREAKER AND IT STAYED IN.  LANDING GEAR WAS EXTENDED NORMALLY.  THE GEAR CONTROL VALVE HAS A SOLENOID THAT USES WOUND COPPER WIRES TO GENERATE A MAGNETIC FIELD WHEN ENERGIZED TO MOVE A VALVE.  THE COPPER WINDINGS HAVE A COATING WHICH DETERIORATES OVER TIME, CAUSING THE COPPER COILS TO SHORT.  THIS CAUSES THE HYD CIRCUIT BREAKER TO TRIP.  IT WAS FOUND THAT AFTER ABOUT 50 ATTEMPTS BY THE OVERHAUL SHOP TO INDUCE A FAILURE ON THEIR TEST BENCH, THE GEAR CONTROL VALVE COIL ASSEMBLY FINALLY FAILED BOTH THE DIELECTRIC STRENGTH AND THE ELECTRICAL COIL RESISTANCE TEST AND SHORTED OUT.  1.05 MA BLEED.  MEASURED OHMS WAS 19.4.  A HEALTHY GEAR CONTROL VALVE SOLENOID SHOULD TEST BETWEEN 40 TO 44 OHMS.  NEW SOLENOID INSTALLED ON OVERHAULED GEAR CONTROL VALVE.  LANDING GEAR SYSTEM NOW OPERATES NORMALLY.
